Hail, Rock
- When
- June 19, 3:22 PM CST
- Where
- Rock County, 7.67 mi S of Jasper
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.740, -96.420
A thunderstorm produced damaging winds and hail near Sherman in Rock County during the afternoon of June 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced damaging winds and hail near Sherman in Rock County during the afternoon of June 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 10:28 AM CST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1128 AM CDT THU JUN 19 2009 .DISCUSSION... WELL DEFINED UPPER WAVE SEEN ON WATER VAPOR PUSHING INTO WESTERN PORTIONS OF NEBRASKA/KANSAS LATE THIS MORNING. AREA OF MID LEVEL SHOWERS HAS DEVELOPED AHEAD OF THE WAVE...AND WILL LIFT INTO THE SOUTHERN AND EASTERN FA THROUGH THE EARLY AFTERNOON. ELEVATED INSTABILITY AHEAD OF THE WAVE COULD RESULT IN A FEW THUNDERSTORMS THIS AFTERNOON...THOUGH SEVERE POTENTIAL MINIMAL DUE TO ELONGATED NARROW CAPE PROFILES AND WEAK SHEAR WITH NEARLY UNIDIRECTIONAL SOUTHWEST-WEST FLOW. TEMPS LOOKED OK...THOUGH HELD OFF TIMING OF WARMING IN THE SOUTHEAST A BIT DUE TO THICKER CLOUDS AND LIGHT SHRA CHANCE. UPDATED GRIDS/PFM/ZFP HAVE BEEN SENT. && .AVIATION... SCT-BKN MVFR STRATUS IN NWRN IA IN THE WAKE OF DEPARTING RAIN... WILL LINGER OVER THE AREA INTO THE AFTERNOON. AREA OF SHOWERS AHEAD OF UPPER LEVEL WAVE IN NEBRASKA WILL LIFT NORTHEAST INTO EASTERN PORTIONS OF THE FORECAST AREA TODAY. SHOWERS GENERALLY MID LEVEL BASED AT THIS TIME...BUT COULD SEE SOME LOWER CIGS IN THUNDERSTORMS DEVELOP THROUGH THE AFTERNOON. HOWEVER POTENTIAL FOR TSRA TO AFFECT ANY SPECIFIC TAF LOCATION RELATIVELY LOW...SO WILL LEAVE MENTION OF TS OUT OF TAFS FOR NOW. SKIES SHOULD CLEAR FROM WEST TO EAST THROUGH THE LATE AFTERNOON/EVENING AS THE WAVE EXITS THE AREA AND SURFACE RIDGE MOVES INTO EASTERN SD. LIGHT/VARIABLE WINDS WITHIN THE RIDGE AXIS COMBINED WITH RESIDUAL NEAR SURFACE MOISTURE FROM RECENT RAINS COULD RESULT IN SOME LIGHT FOG LATER TONIGHT...MOST FAVORABLE IN SOUTHERN PORTIONS OF THE AREA. && .PREV DISCUSSION... IN THE NEAR TERM...DEALING WITH YET ANOTHER MCS JUST TO SOUTH OF OUR FA IN CENTRAL AND ERN NEB. GENERAL TREND OF THE STRONGEST PART OF THIS CONVECTION HAS BEEN TO MOVE E OR EVEN A BIT ESE AWAY FM OUR FA...STEERING MORE INTO THE STOUT LLV JET CURRENTLY IN KS. UP HERE IN OUR FA...OUR LLV FLOW IS BECOMING INCREASINGLY CUTOFF FM THE WEST...EVEN AT H85. THEREFORE SHEAR PROFILES ARE WEAK IN THE LOWEST 1.5 KM. STILL...SHRA AND TS IS INCHING NEWD ATTM AND WL CERTAINLY AFFECT THE FAR SRN PARTS OF THE FA EARLY TODAY. ALSO...SCT SHRA AND A FEW TS ALSO ARE INDICATED IN WEST CENTRAL NEB...AND EVEN SOME ISOLD TS/SHRA JUST WEST OF THE BLKHLS. THIS ACTIVITY IS LIKELY ASSOCIATED WITH THE MAIN WAVE. SO WITH THE WEST CENTRAL AND CENTRAL NEB CONVECTION...CANNOT TOTALLY RULE OUT SOME OF THAT DRIFTING A BIT FUTHER NORTH INTO THIS AREA THIS MORNING...THUS CHC OR SCT POPS NORTH OF SIOUX CITY AND STORM LAKE. THEN IN THE LATE MORNING... STUBBORN LLV FRONTOGENESIS HANGS OUT IN THE FAR SRN PART OF OUR FA AHEAD OF THE ADVANCING WAVE. THIS AFTERNOON...THE CRUX OF THE WAVE ENERGY MOVES THRU THIS FA. ELEVATED MU CAPES DO SHOW SOME INSTABILITY IN THE RANGE OF 400 TO 800 J/KG...WITH ALSO SOME INSTABILITY IN THE LIFTED INDICES. SHEAR PROFILES ARE OBVIOUSLY PRETTY WEAK BY THAT POINT...BUT ENOUGH INSTABILITY EXISTS TO WARRANT POPS EXCEPT IN OUR FAR WEST. ALTERED MAX TEMPS LITTLE TODAY...WITH MIXING TO ABOUT H85 MOST LOCATIONS. TONIGHT FINALLY LOOKS QUIET WX WISE. THOUGHT ABOUT SOME LATE NIGHT FOG BUT THE WINDS JUST OFF THE SFC DO STAY NWLY. SO THAT MAY PRECLUDE FOG DEVELOPMENT EXCEPT POSSIBLY IN THE RIVER BOTTOMS. S/W RIDGING THEN MOVES ACROSS THE FA SATURDAY GIVING A PLEASANT SUMMER DAY WITH A LOT OF MID 80S. SAT NIGHT IS BECOMING INCREASINGLY INTERESTING. STRONG S/W ENERGY PER THE NAM/UKMET/ECMWF BEGINS TO MOVE NEWD FM THE SRN ROCKIES ON SATURDAY DAY PERIOD...THEN INTO OUR FA SAT NIGHT. THE GFS HAS NOTHING. NOW THE ECWMF HAS BEEN VERY CONSISTENT THE PAST SEVERAL RUNS AT LEAST IN SHOWING THIS FEATURE...ESP AFFECTING OUR WEST AND NORTH. NOW THE NAM AND UKMET HAS PICKED UP ON IT. LLV JET VEERS TO THE SOUTH AND INCREASES DRAMATICALLY SAT EVENING PROVIDING GREAT SPEED SHEAR IN THIS AREA. AND A JET STREAK IS NOTED TO BE MOVG NEWD FM WRN KS...PLACING THIS FA IN A POTENTIAL LEFT EXIT REGION ENHANCING BROAD SCALE LIFT. DEEP SHEAR BEGINS TO LIFT NEWD AS THE NIGHT PROGRESSES...THEREFORE CHC POPS ARE DEFINITELY WARRANTED ATTM. IF THE GFS COMES AROUND...POPS WL PROBABLY BE RAISED IN FUTURE FCSTS. BUT AT LEAST RIGHT NOW...THE SETUP LOOKS INCREASINGLY WET SAT NIGHT. THIS PROJECTED SYSTEM EXITS THE ERN SECTIONS OF OUR FA SUNDAY MORNING...THEN ENOUGH AFTERNOON INSTABILITY EXISTS WITH SW FLOW ALOFT TO WARRANT SMALL POPS CWA WIDE IN THE AFTERNOON. AFTERNOON CINS ARE VIRTUALLY NON EXISTENT...SO IF WE REALIZE OUR FCST HIGHS OF 85 TO 90...COUPLED WITH AIR ALOFT THAT IS STILL NOT TOO HOT YET... CANNOT RULE OUT SOME ISOLD ACTIVITY. SUNDAY NIGHT...THERE COULD BE ANOTHER WAVE MOVG NEWD...MAINLY AFFECTING OUR WEST AND NRN SECTIONS. FURTHER OUT EARLY NEXT WEEK...GFS AND ECMWF STILL POINT AT BUILDING UPPER HGTS IN THE PLAINS...WITH THE PATTERN AMPLIFIED ACROSS THE CONUS. THIS MEANS THAT MANY AREAS ACROSS THE ERN PARTS OF OUR FA WL BE INCREASINGLY CAPPED OFF...COUPLED WITH LITTLE OR NO FOCUS MECHANISM NEAR THE SFC. THEREFORE ONLY VERY SMALL POPS ARE WARRANTED PRIMARILY ACROSS OUR WEST WITH ANY LITTLE IMPULSE THAT MAY MOVE NEWD FM THE CENTRAL RCKYS. LOOKS PRETTY HOT AND HUMID ON MON AND TUE GIVEN THE LATEST H85 TEMPS AND A PERSISTENTLY MOIST SLY FLOW. TOWARD MID WEEK...STILL LOOKS LIKE WE ARE LOOKING AT INCREASING THUNDERSTORM CHCS SAGGING SWD IN THE TUE NIGHT THRU THURSDAY TIME FRAME. BOTH THE ECMWF AND GFS CONT TO SHOW VIGOROUS UPPER LOW PRES MOVG ACROSS S CENTRAL CANADA. ON THE SOUTH SIDE OF THIS LOW... DISTURBANCES WILL ACT TO FLATTEN THE RIDGE...AND PCPN CHCS WL BE AIDED BY INCREASING LOW LEVEL CONVERGENCE AS A WEAK CDFNT MOVES SEWD MID WEEK. SO IT COULD BE VERY INTERESTING MID WEEK NEXT WEEK. /MJF && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 AM CDT FRI JUN 19 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1145 AM CDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS COULD OCCUR TODAY...MORE LIKELY ALONG AND EAST OF A LINE FROM BROOKINGS TO YANKTON SOUTH DAKOTA. NO SEVERE WEATHER IS EXPECTED FROM ANY STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS MAY MOVE NORTHEASTWARD ACROSS THIS AREA AS SATURDAY NIGHT PROGRESSES...LASTING INTO SUNDAY MORNING. MOST OF THE ACTIVITY WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down large branches. the winds were accompanied by nickel size hail.
Hail was accompanied by damaging wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179011, 179012, 179013.